Texas, 2015

Hail in Texas, May 6, 2015

May 6, 2015 · NWS MAF · 13 events in 5 counties and zones

An upper level trough was over the western half of the United States and allowed for an increase in upper lift over West Texas. A dryline was present across the Permian Basin and Lower Trans Pecos.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$123,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was over the western half of the United States and allowed for an increase in upper lift over West Texas. A dryline was present across the Permian Basin and Lower Trans Pecos. Moist and unstable conditions were to the east of the dryline during the afternoon and evening which allowed for thunderstorms with large hail to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 6, 2:27 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, May 6, 2:27 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CDT Wed May 6 2015

.DISCUSSION...

Short term, the dryline appears to be located from near Lamesa
to Midland to Fort Stockton. The boundary is retreating, meaning
that moisture and instability are now increasing over the central
Permian Basin. And while there's some agitated MOGR CU along the
boundary, the clouds look soft and suppressed, which is what you
might expect to see in an area of subsidence behind the short wave
trough which helped to set the stage for yesterday's tornadic
storms. There is a possibility -- about a 1 in 3 chance -- that an
updraft or three can take hold along the dryline in the next few
hours. If so, these storms will rapidly become severe, with
discrete supercells being the dominant mode. CAMs have suggested this
for the past few hours now, generally northeast of Midland and near
Balmorhea. But the only updraft strong enough to gin up an anvil
has been on the Borden/Dawson county line.

Over the next few days, thunderstorm chances will shift north and
east away from west Texas and southeastern New Mexico. While the
dryline will retreat to near the mountains each morning and mix
east to the western Low Rolling Plains in the afternoon, atmospheric
conditions (specifically an increasing EML) look to suppress
activity.  Temperatures will warm up to a bit above seasonal norms
with south winds during the night/early morning becoming southwest
during the late morning and early afternoon hours. A cold front is
forecast to arrive sometime in the Sunday evening/Monday morning
time frame, bringing with it cooler temperatures and also an
increased chance of rain. In fact, if certain models are to be
believed, then the pattern could become rather wet from the Davis
Mountains north across the southeastern New Mexican plains. Too
far out to get rambunctious with the PoPs, and so will take a wait-
and-see approach.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 62  84  58  85  /  30  20  30  20
BIG SPRING TX              67  87  64  87  /  40  20  40  40
CARLSBAD NM                54  86  52  86  /  20  10  10   0
DRYDEN TX                  69  90  68  92  /  30  10  20  10
FORT STOCKTON TX           63  88  61  89  /  30  10  20  10
GUADALUPE PASS TX          55  76  55  78  /  10   0   0   0
HOBBS NM                   57  81  50  80  /  20  10  10  10
MARFA TX                   46  81  46  83  /  20  10  10   0
MIDLAND INTL AIRPORT TX    65  86  62  86  /  30  20  40  20
ODESSA TX                  66  86  62  87  /  30  20  30  20
WINK TX                    61  88  55  89  /  20  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

84/70

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 6, 2:09 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT WED MAY 6 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
309 PM CDT WED MAY 6 2015 /209 PM MDT WED MAY 6 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. THE RISK AREA WILL BE ALONG AND EAST OF A LAMESA TO
MIDLAND TO FORT STOCKTON LINE. HAIL TO THE SIZE OF BASEBALLS...WINDS
IN EXCESS OF 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN ARE
POSSIBLE. IN ADDITION...A FEW STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES. LOOK FOR THUNDERSTORM DEVELOPMENT TO DECREASE BY MID EVENING.
HOWEVER...THERE ARE INDICATIONS THAT ADDITIONAL NON-SEVERE
THUNDERSTORM DEVELOPMENT MAY OCCUR ACROSS SOUTHEASTERN NEW MEXICO LATE
THIS EVENING INTO EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL EXIST THROUGH TUESDAY...WITH THE BEST CHANCES
THROUGH THE WEEKEND OVER THE EASTERN PERMIAN BASIN...THE WESTERN LOW
ROLLING PLAINS..AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS.
ON MONDAY...A COLD FRONT WILL PUSH THROUGH THE AREA...LEADING TO
BETTER CHANCES OF THUNDERSTORM ACTIVITY ACROSS ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

70

In the hours before

Special weather statement, May 6, 4:39 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT WED MAY 6 2015

TXZ068-069-075-062330-
CRANE-PECOS-UPTON-
539 PM CDT WED MAY 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND WEST CENTRAL UPTON
COUNTIES UNTIL 630 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF KING MOUNTAIN
AT 539 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM MAY CROSS
U.S. HWY 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3153 10242 3129 10206 3106 10242 3116 10260
TIME...MOT...LOC 2239Z 212DEG 17KT 3119 10245

The radar

The Midland/Odessa radar (KMAF), 62 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Crane

When
May 6, 5:10 PM CST to 5:15 PM CST
Where
Crane County, Crane
Measured
2.75 in hail
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
31.400, -102.350

A thunderstorm moved across Crane County and produced baseball sized hail in Crane. A damage survey was conducted the next day. Many vehicles had hail damage ranging from broken windshields to numerous dents. The majority of the damage was to vehicles, however there was damage noted at several homes. The cost of damage is a very rough estimate.

Hail, Crane

When
May 6, 5:29 PM CST to 5:34 PM CST
Where
Crane County, 5 mi S of Crane
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.328, -102.350

A thunderstorm moved across Crane County and produced one inch hail in Roadside Park south of Crane on Highway 385.

Hail, Upton

When
May 6, 5:37 PM CST to 5:42 PM CST
Where
Upton County, 16.13 mi NNW of Mc Camey
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.340, -102.349

Hail, Crane

When
May 6, 5:40 PM CST to 5:45 PM CST
Where
Crane County, 5 mi S of Crane
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.328, -102.350

A thunderstorm moved across Crane County and produced golf ball sized hail south of Crane on Highway 385. There were reports of broken windows and some damage to cars. The cost of damage is a very rough estimate.

Hail, Midland

When
May 6, 5:48 PM CST to 5:53 PM CST
Where
Midland County, 17.01 mi SSE of Warfield
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
31.685, -102.143

Hail, Midland

When
May 6, 6:13 PM CST to 6:18 PM CST
Where
Midland County, 8.81 mi SSE of Midland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.877, -102.040

Hail, Midland

When
May 6, 6:36 PM CST to 6:41 PM CST
Where
Midland County, Greenwood
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.000, -101.920

Hail, Midland

When
May 6, 6:38 PM CST to 6:43 PM CST
Where
Midland County, Greenwood
Measured
2.75 in hail
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
32.000, -101.920

A thunderstorm moved across Midland County and produced baseball sized hail in Greenwood. The only damage that was reported during a damage survey was one vehicle with a cracked windshield. The cost of damage is a very rough estimate.

Hail, Martin

When
May 6, 6:48 PM CST to 6:53 PM CST
Where
Martin County, Stanton
Measured
2.5 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.130, -101.800

A thunderstorm moved across Martin County and produced tennis ball sized hail in Stanton. The only damage that was reported during a damage survey was a few dents on the hood of some cars. The cost of damage is a very rough estimate.

Hail, Martin

When
May 6, 6:53 PM CST to 6:58 PM CST
Where
Martin County, 2 mi S of Stanton
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.101, -101.800

Hail, Upton

When
May 6, 7:48 PM CST to 7:53 PM CST
Where
Upton County, 1 mi W of Rankin
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.220, -101.917

Hail, Upton

When
May 6, 7:50 PM CST to 7:55 PM CST
Where
Upton County, Rankin
Measured
1 in hail
Reported by
Public
Coordinates
31.220, -101.900

Hail, Reagan

When
May 6, 9:00 PM CST to 9:05 PM CST
Where
Reagan County, 3 mi W of Big Lake
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.200, -101.521

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569627, 569631, 569634, 569701, 569702, 569636, 569637, 569638, 569639, 569703, 569640, 569641, 569642.